Browse

You are looking at 1 - 3 of 3 items for :

  • Thyrotoxicosis x
  • Thyrotoxicosis x
  • United Kingdom x
  • All content x
Clear All
Open access

J K Witczak, N Ubaysekara, R Ravindran, S Rice, Z Yousef, and L D Premawardhana

Summary

Graves’ disease is associated with tachydysrythmia, cardiac ischaemia and cardiomyopathy – all uncommon in young adults without previous cardiac disease. We present three young individuals who developed cardiac complications after periods of uncontrolled Graves’ disease. Subject 1: A 34-year-old female had severe thyrotoxic symptoms for weeks. Investigations showed fT4: 98.4 (11–25 pmol/L), fT3: 46.9 (3.1–6.8 pmol/L), TSH <0.01 (0.27–4.2 mU/L) and thyrotrophin receptor antibody (TRAb): 34.8 (<0.9 U//l). She had appropriate treatment but several weeks later she became breathless despite improving thyroid function. Echocardiography showed a pericardial effusion of 2.9 cm. She responded well to steroids and NSAIDs but developed active severe Graves’ orbitopathy after early total thyroidectomy. Subject 2: A 28-year-old male developed thyrotoxic symptoms (fT4: 38 pmol/L, fT3: 13.9 pmol/L, TSH <0.01 (for over 6 months) and TRAb: 9.3 U/L). One month after starting carbimazole, he developed acute heart failure (HF) due to severe dilated cardiomyopathy – EF 10–15%. He partially recovered after treatment – EF 28% and had early radioiodine treatment. Subject 3: A 42-year-old woman who had been thyrotoxic for several months (fT4: 54.3; fT3 >46.1; TSH <0.01; TRAb: 4.5) developed atrial fibrillation (AF) and heart failure. Echocardiography showed cardiomegaly – EF 29%. She maintains sinus rhythm following early total thyroidectomy (EF 50%). Significant cardiac complications may occur in previously fit young adults, who have had uncontrolled Graves’ disease for weeks to months. Cardiac function recovers in the majority, but early definitive treatment should be discussed to avoid Graves’ disease relapse and further cardiac decompensation.

Learning points:

  • Cardiac complications of Graves’ disease are uncommon in young adults without previous cardiac disease.
  • These complications may however occur if Graves’ disease had been poorly controlled for several weeks or months prior to presentation.
  • Persistent symptoms after adequate control should alert clinicians to the possibility of cardiac disease.
  • Specific treatment of Graves’ disease and appropriate cardiac intervention results in complete recovery in the majority and carries a good prognosis.
  • Early definitive treatment should be offered to them to prevent cardiac decompensation at times of further relapse.
Open access

Tessa Glyn, Beverley Harris, and Kate Allen

Summary

We present the case of a 57-year-old lady who had a delayed diagnosis of central hypothyroidism on a background of Grave’s thyrotoxicosis and a partial thyroidectomy. During the twenty years following her partial thyroidectomy, the patient developed a constellation of symptoms and new diagnoses, which were investigated by numerous specialists from various fields, namely rheumatology, renal and respiratory. She developed significantly impaired renal function and raised creatine kinase (CK). She was also referred to a tertiary neurology service for investigation of myositis, which resulted in inconclusive muscle biopsies. Recurrently normal TSH results reassured clinicians that this did not relate to previous thyroid dysfunction. In 2015, she developed increased shortness of breath and was found to have a significant pericardial effusion. The clinical biochemist reviewed this lady’s blood results and elected to add on a free T4 (fT4) and free T3 (fT3), which were found to be <0.4 pmol/L (normal range (NR): 12–22 pmol/L) and 0.3 pmol/L (NR: 3.1–6.8 pmol/L), respectively. She was referred urgently to the endocrine services and commenced on Levothyroxine replacement for profound central hypothyroidism. Her other pituitary hormones and MRI were normal. In the following year, her eGFR and CK normalised, and her myositis symptoms, breathlessness and pericardial effusion resolved. One year following initiation of Levothyroxine, her fT4 and fT3 were in the normal range for the first time. This case highlights the pitfalls of relying purely on TSH for excluding hypothyroidism and the devastating effect the delay in diagnosis had upon this patient.

Learning points:

  • Isolated central hypothyroidism is very rare, but should be considered irrespective of previous thyroid disorders.
  • If clinicians have a strong suspicion that a patient may have hypothyroidism despite normal TSH, they should ensure they measure fT3 and fT4.
  • Laboratories that do not perform fT3 and fT4 routinely should review advice sent to requesting clinicians to include a statement explaining that a normal TSH excludes primary but not secondary hypothyroidism.
  • Thyroid function tests should be performed routinely in patients presenting with renal impairment or a raised CK.
Open access

R D’Arcy, M McDonnell, K Spence, and C H Courtney

Summary

A 42-year-old male presented with a one-week history of palpitations and sweating episodes. The only significant history was of longstanding idiopathic dilated cardiomyopathy. Initial ECG demonstrated a sinus tachycardia. Thyroid function testing, undertaken as part of the diagnostic workup, revealed an un-measureable thyroid-stimulating hormone (TSH) and free thyroxine (T4). Upon questioning the patient reported classical thyrotoxic symptoms over the preceding weeks. Given the persistence of symptoms free tri-iodothyronine (T3) was measured and found to be markedly elevated at 48.9 pmol/L (normal range: 3.1–6.8 pmol/L). No goitre or nodular disease was palpable in the neck. Historically there had never been any amiodarone usage. Radionucleotide thyroid uptake imaging (123I) demonstrated significantly reduced tracer uptake in the thyroid. Upon further questioning the patient reported purchasing a weight loss product online from India which supposedly contained sibutramine. He provided one of the tablets and laboratory analysis confirmed the presence of T3 in the tablet. Full symptomatic resolution and normalised thyroid function ensued upon discontinuation of the supplement.

Learning points:

  • Free tri-iodothyronine (T3) measurement may be useful in the presence of symptoms suggestive of thyrotoxicosis with discordant thyroid function tests.
  • Thyroid uptake scanning can be a useful aid to differentiating exogenous hormone exposure from endogenous hyperthyroidism.
  • Ingestion of thyroid hormone may be inadvertent in cases of exogenous thyrotoxicosis.
  • Medicines and supplements sourced online for weight loss may contain thyroxine (T4) or T3 and should be considered as a cause of unexplained exogenous hyperthyroidism.